Doctor insights on:
No: First, with osteoporosis, the bone i not dead it is only decreased in amount bone is living and has the ability to heal. People with osteoporosis will heal a fracture. Boniva (ibandronate) slows the rate of bone loss but does not stimulate the growth of new bone. However, since the body continues to make bone, the density usually goes up with Boniva (ibandronate) and similar meds. Few treatments have proven to make new bone. ...Read moreSee 1 more doctor answer
Possibly: Boniva (ibandronate) is one of the bisphosphonate class of drugs. The oral forms of these all have the potential to irritate the esophagus and cause heartburn which is a form of chest pain. The proper utilization of this medication, which includes remaining upright until the stomach has empties, can reduce this serious side effect in some people. ...Read moreSee 1 more doctor answer
I was just diagnosed with osteoporosis . Can i reverse this? With exercise. I read on the internet that the injections (boniva) have bad side effects.
Osteoporosis: For osteoporosis, it's weight bearing exercise, calcium and vitamin D3 supplementation, keep your weight down. Medications when necessary would include Fosamax, Actonel or Boniva (ibandronate). You'd need bone density tests every two to three years after you reach the menopause and treat more aggressively with medications dependent on the results. Medications need to be cycled to prevent thigh bone fractures. ...Read moreSee 1 more doctor answer
Pill that did the opposite affect of boniva (ibandronate) during its r&d beginning something else while its side effect was extreme depletion of calcium?
Nonsense: This is exactly what you don't want. Prednisone would do that and causes bone loss. Boniva (ibandronate) is a bisphosphonate like Fosamax and others with main effect being a reduction in bone mineral loss and a progressive net gain in bone mineral mass. There are long term concerns with this class of drugs now regarding diminished strengh of long bones if taken for more than 5 years. ...Read more
I believe so: The studies that have been done do show miacaclcin to be a better drug overall but particularly hip fractures which are so important. ...Read more
My mom has trouble ingesting calcium and has osteoporosis- is there injectible forms of calcium or boniva (ibandronate)?
Better in what way?: Boniva (ibandronate) is a brand of bisphosphonate used to treat osteoporosis. Miacalcin is a brand of nasal salmon calcitonin also used to treat osteoporosis. Bisphosphonates have stronger outcome studies than calcitonin but also greater risks & side effects eg osteonecrosis of jaw, atypical femur fracture, etc. Which is better for you is best answered by your family doc after discussing your frax score. ...Read more
Fosamax/Boniva: Before taking either of those meds you should go online and learn about those two drugs. Yes, some wording will be hard to understand but there is always material designed for patients. Basically each of the above drugs are OK for almost all patients needing treatment for the bones. ...Read more
Once you have taken boniva, (ibandronate) do you take it for life? I have taken it for two years and bone scan has improved.
This : This is a controversial issue. Boniva (ibandronate) can be taken indefinitely for osteoporosis, however some studies show that after about five years there is no further benefit. The good news in your case is that your scan has improved. Your doctor will be able to guide your treatment plan based on your history and the results of your scan. This is something you will decide along with the medical guidance from your provider. Continue to take calcium plus vitamin d daily as prescribed by your doctor, and continue to live a healthy life. Best of luck. ...Read moreSee 1 more doctor answer
I am having hip pain, started boniva (ibandronate) 3 days ago, I am not getting better. How long until it wears off? What should I do? I can't sleep. I need to know what to do.
Bone : Bone pain can happen with this class of medicine and you can take antiiflammatory medication such as advil or Aleve to help with the pain (assuming those medications do not interact with your other meds and you do not have heart or stomach problems). However, you should make sure that your calcium level was checked before you started Boniva (ibandronate) as a low calciium level can trigger bone pain. Additionally, if the bone pain persists or worsens you should see your doctor as a rare type of fragility fracture can occur with the bisphosphonate class of medication. ...Read more
You may: One use of the bone mineral density test is measuring the impact of medication on the bone mineral. Boniva (ibandronate) and the other bisphosphonates (fosamax, actonel, atelvia, reclast) do not build new bone, despite claims and insinuations to the contrary. However, these drugs usually increase the bone mineral by slowing down bone loss and replacement. Taking the drug does not interfere with the test. ...Read moreSee 1 more doctor answer
Now that Fosamax and boniva (ibandronate) are suspected of bad side effects on the person's jaw what is being prescribed?
Risk/Benefits: The incidence of the jaw problem or avascular necrosis is still a rare but i agree a know side effect. The studies do show the fracture reduction by the drugs you mentioned still appear to outweigh the risk to the jaw. If you know you may need major dental work it would be helpful to get that done before starting certain medications. ...Read more
Question about safety & research done on Prolia. I had a coronary vasospasm from Boniva (ibandronate) 7 years ago and find it hard trusting bone meds?
Is there a med 4 osteoporosis that's taken well, not like boniva (ibandronate) or Fosamax kind? Hormonal meds aren't an option b/c person is breast cancer survivor.
So call your doc: This is the HT public information site.We are thousands of volunteer docs based primarily in the US who answer medical questions.We do not offer treatments. State medical boards require a physician/patient relationship,a retrievable record,recent exam with vital signs for prescribing.Failure to do so can lead to loss or restriction of license. It may seem minor to you but it is not. ...Read moreSee 1 more doctor answer